That sounds like a red herring to me - IRIS is caused by plasmapheresis, which is used to get Tysabri out of your system as quickly as possible if you have PML. Either your neuro's PA doesn't have a clue, or your neuro has a patient who developed PML...
I agree, I think it was a red herring. They can't just flat out say "You can't stop this drug" but they will tell you as many horror stories about stopping as they can.
The FDA Medwatch Safety Alerts from last month, 02/05/2010, include this bit that will by included in the Tysabri drug label and the Patient Medication Guide:
Information about the occurrence of Immune Reconstitution Inflammatory Syndrome (IRIS) in patients who have developed PML and subsequently discontinued Tysabri has also been added to the drug label. IRIS is a rare condition characterized by a severe inflammatory response that can occur during or following immune system recovery, causing an unexpected decline in a patient’s condition after return of immune function.
tubotaguy wrote:I've been off Tysabri for 5 months or so and no rebound so far.
I'm sure there are some people with this issue, but it sounds much like a Biogen scare tactic...."If you go off Tysabri you'll be in BIG trouble".
Glad to hear that you haven't had any problems!
I definitely agree that it's a scare tactic propogated by Biogen through the TOUCH program.
When Biogen called me to see if there was a reason that I had missed my February infusion, she didn't say boo to me about anything. Just asked if there was a reason or if there had been a change in treatment plans, I said yes I'm not taking Tysabri any more. She asked if this decision was made with my doctor, I said yes, she said they would follow up with my doctor and did I have any questions. That was it. Didn't ask me why, to get my side and my doctor's understanding of it, or anything. Pretty telling to me how much Biogen cares about patient impressions of their drug.
I'm 2 full months from my last infusion and feel OK.
Honestly I do think that the Tysabri was doing what it was supposed to do with the MS, but I could not take the side effects of the drug. Again, I do know that I am likely a rare case with those side effects, but I am sure glad I'm off treatment right now!